Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Duluth, MN

April 16, 2002Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Apr 16, 2002, 1:34 AM CDT for Koochiching County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2002, 1:34 AM CDT (06:34 UTC)
Expired
Apr 16, 2002, 2:30 AM CDT
In force
56 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Koochiching County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 160634
SVRDLH
MNC071-160730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
132 AM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 230 AM CDT

* AT 132 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 5 MILES NORTHWEST OF GRAND FALLS...OR ABOUT 30 MILES
  SOUTHWEST OF INTERNATIONAL FALLS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLEFORK AROUND 210 AM CDT...
  PELLAND AROUND 220 AM CDT...
  INTERNATIONAL FALLS AROUND 230 AM CDT...

AT 125 AM CDT  THREE QUARTER INCH HAIL WAS REPORTED IN INTERNATIONAL 
FALLS. REMAIN INDOORS UNTIL THE STORM HAS PASSED

.END

&

LAT...LON 4827 9402 4814 9383 4850 9318 4869 9347

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 9:45 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 15, 9:45 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
945 PM CDT MON APR 15 2002

FORECAST FOCUS TONIGHT REVOLVES AROUND SHOWER/THUNDERSTORM
DEVELOPMENT. LOW LEVEL JET INCREASING...IN LINE WITH 18Z MESOETA.
WIND PROFILER IN NORTHEAST NEBRASKA HAS INCREASED TO 50 KNOTS AT
02Z AND THE WOOD LAKE ONE IS UP TO 25 KNOTS AT 01Z. AS WARMER AIR
SURGES NORTH...850MB LIFTED INDEX DROPS TO -2 TO -4. WARM FRONT FROM
NEBRASKA INTO NORTHERN MINNESOTA AND INCREASING LOW LEVEL JET WILL
KEEP ELEVATED SHOWERS/THUNDERSTORMS A THREAT. WILL KEEP CURRENT
ZONE WORDING IN REGARDS TO THIS.

FOG REMAINS OVER LAKE SUPERIOR...COMING ONSHORE AT THE HEAD OF THE
LAKE. KCOQ DOWN TO 1.5 MILES WITH KDLH REPORTING FOG AT TIMES AS
WELL. WITH HIGHER DEWPOINTS OVER LAKE SUPERIOR...EXPECT FOG TO
PERSIST THROUGH THE NIGHT.

.DLH...NONE.

MELDE

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.